Georgia, 2009

Strong Wind in Georgia, January 14, 2009

January 14, 2009 · NWS FFC · 1 event in 1 county or zone

A series of polar and Arctic cold fronts moved through north and central Georgia during mid-January. Strong northwest winds of 25 to 35 mph with higher gusts were observed behind several of these fronts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A series of polar and Arctic cold fronts moved through north and central Georgia during mid-January. Strong northwest winds of 25 to 35 mph with higher gusts were observed behind several of these fronts. These strong winds caused minor damage in Madison county on the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 14, 5:05 AM EST, 10 hours 24 minutes earlier.

Area forecast discussion, Jan 14, 5:05 AM EST, 10 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 AM EST WED JAN 14 2009

.SHORT TERM /TODAY THROUGH FRIDAY/...
SHORT TERM MODELS ARE WELL INITIALIZED AND IN FAIRLY GOOD AGREEMENT
THIS PERIOD.  THE BROAD UPPER TROUGH CONTINUES TO DOMINATE EASTERN
HALF OF U.S. AS UPPER RIDGE BUILDS INTO PACIFIC NORTHWEST.  THIS
WILL ALLOW A  SERIES OF IMPULSES TO ROTATE AROUND THE BROAD LOW
CENTERED OVER SOUTHEAST CANADA...DRIVING COLDER AIR SOUTHEASTWARD.
A WEAK SURFACE BOUNDARY APPROACHES LATE TONIGHT...BUT WASHES OUT
NORTH OF THE FORECAST AREA AND HAS LIMITED MOISTURE ASSOCIATED.
BROAD SURFACE HIGH BUILDS SOUTHEASTWARD THROUGH FRIDAY...BRINGING
REINFORCING COLD AIR ACROSS THE AREA. WILL CONTINUE DRY FORECAST
ACROSS THE AREA WITH BELOW NORMAL TEMPERATURES THROUGH THE SHORT
TERM PERIODS.  FRIDAY MORNINGS LOW SHOULD BE NEAR THE LOWEST
TEMPERATURES SO FAR THIS SEASON.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
COLD AIR CONTINUES THROUGH THE EARLY PART OF THE WEEKEND WITH
SATURDAY MORNING LOWS POSSIBLY THE COLDEST SO FAR THIS SEASON.  THE
PATTERN BEGINS TO CHANGE BY THE END OF THE WEEKEND AS THE UPPER
TROUGH SHIFTS EASTWARD AND A SHORT WAVE DEVELOPS OVER THE OHIO
VALLEY SATURDAY NIGHT...AND WILL GLANCE NORTH GEORGIA SUNDAY. WILL
CONTINUE SLIGHT CHANCES OF FLURRIES OVERNIGHT AND SHOWERS DURING THE
DAY ON SUNDAY ACROSS NORTH GEORGIA.  EXTENDED MODELS DIVERGE ON
MONDAY WITH GFS BRINGING A STRONGER SHORT WAVE ACROSS NORTH GEORGIA
EARLY TUESDAY.  WITH LOW CONFIDENCE THAT FAR OUT IN FORECAST AND
LACK OF MOISTURE...WILL KEEP DRY FORECAST MONDAY AND TUESDAY.
TEMPERATURES WILL AGAIN MODERATE TOWARD NORMAL FOR THIS TIME OF
YEAR.

&&

.FIRE WEATHER...
RELATIVE HUMIDITIES WILL DROP BELOW 25 PERCENT ACROSS NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AS DRIER AIR FILTERS INTO THE AREA
FROM THE NORTHWEST. DEW POINTS ARE EXPECTED TO DROP INTO THE TEENS
TO LOWER 20S WITH TEMPERATURES CLIMBING INTO THE 50S ONCE AGAIN.
WILL EXPAND RED FLAG WARNING TO INCLUDE THE ENTIRE FORECAST AREA
AS FUEL MOISTURES ARE EXPECTED TO BE AT 10 OR LESS BY THE
AFTERNOON.

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH TODAY. MODELS SHOWING SOME
MOISTURE AT 925 MB ALONG THE COLD FRONT MOVING INTO NORTH GEORGIA
THIS EVENING AND THEN DISSIPATING. WILL NEED TO INCLUDE A SCT-BKN025
FROM AROUND 04Z TO 08Z. WINDS WILL BACK A LITTLE TODAY TO THE WEST
SOUTHWEST WITH SPEEDS OF AROUND 10KTS. THE COLD FRONT WILL MOVE INTO
THE ATL AREA AROUND OR JUST SHORTLY AFTER 06Z AND WILL BE MOVING
THROUGH THE MCN/CSG AREAS AROUND 12Z. WINDS BEHIND THE FRONT WILL
BECOME NORTHWEST 15G25KTS AS H9 WINDS WILL BE APPROACHING 25 TO
30KTS AND THESE SHOULD MIX DOWN IN THE STRONG CAA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          52  29  47  13  40 /   0   0   5   5   5
ATLANTA         51  27  40  14  38 /   0   0   5   5   5
BLAIRSVILLE     50  21  35   8  31 /   0   0   5   5   5
CARTERSVILLE    51  21  37  10  31 /   0   0   5   5   5
COLUMBUS        56  30  48  21  42 /   0   0   5   5   5
GAINESVILLE     51  26  42  13  34 /   0   0   5   5   5
MACON           56  30  49  20  44 /   0   0   5   5   5
ROME            53  23  39   9  34 /   0   0   5   5   5
PEACHTREE CITY  51  23  41   9  39 /   0   0   5   5   5
VIDALIA         55  27  52  20  45 /   0   0   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM EST THIS
EVENING FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...
BARTOW...BIBB...BLECKLEY...BUTTS...CARROLL...CATOOSA...
CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...CRAWFORD...CRISP...DADE...DAWSON...DEKALB...DODGE...
DOOLY...DOUGLAS...EMANUEL...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...LUMPKIN...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.

&&

12
Hazardous weather outlook, Jan 14, 5:00 AM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EST WED JAN 14 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EST WED JAN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
DANGEROUS FIRE WEATHER CONDITIONS ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON.

.SYNOPSIS...
HIGH PRESSURE OVER ALABAMA WILL REMAIN OVER NORTH AND CENTRAL
GEORGIA TODAY BRINGING DRY AND STABLE AIR. THE DRY AIR WILL HELP
PRODUCE DANGEROUS FIRE WEATHER CONDITIONS...FOR MORE INFORMATION
SEE THE LATEST RED FLAG WARNING STATEMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Madison

When
January 14, 3:29 PM EST to 3:30 PM EST
Where
Madison forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
34.128, -83.209 (the zone’s center; the record gives no point)

The Madison County Journal of Danielsville reported that strong winds ripped off part of the tin roof of a home on Georgia Highway 191 in Danielsville. Parts of the tin roof were found in a nearby oak tree, some drive into the side of the tree like stakes.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150262.